Liver damage and chemotherapy
The liver breaks down (metabolizes) many chemotherapy drugs. Certain chemotherapy drugs can damage cells in the liver (hepatotoxicity). Some drugs are more likely to cause liver damage than others. For some drugs, liver damage is greater when higher doses are used.
Some of the chemotherapy drugs that can cause liver damage include:
- Asparaginase (Kidrolase) has a high risk of causing liver damage.
- The following can cause liver damage, especially when high doses are used:
- nitrosureas, such as carmustine (BiCNU, BCNU)
- antimetabolites, such as methotrexate or cytarabine (Cytosar)
- cisplatin (Platinol AQ)
- cyclophosphamide (Cytoxan, Procytox)
- Vinca alkaloids, such as vinblastine (Velbe) or vincristine (Oncovin), cause liver damage in very rare cases.
Liver damage occurs more often in people who are elderly or have a history of hepatitis.
Symptoms that may indicate liver damage include:
- pain in the upper-right abdomen
- loss of appetite
- enlarged liver
Liver damage is usually mild and temporary because the liver recovers a few weeks after the drug is stopped. However, damage can result in cirrhosis of the liver, a long-term problem that causes scar tissue to form in the liver and interferes with normal liver function.
Blood tests, which measure liver enzymes, are done to check liver function before and during chemotherapy treatment. These tests are done to check for liver damage, especially when the drugs used have the potential to affect the liver.
Prevention and management
Drugs known to cause liver damage are avoided, especially when liver function tests are abnormal before treatment begins. If liver damage occurs, the dose of the drug may need to be lowered or the therapy may be stopped altogether to help prevent further damage.
Signs of jaundice should be reported to the doctor or healthcare team. Avoid drinking alcohol because it can make liver problems worse.
For more detailed information on specific drugs, go to sources of drug information.
A condition in which the skin and whites of the eyes become yellow and urine is dark yellow.
Jaundice may be caused by high levels of bilirubin (a substance formed when red blood cells break down) in the blood. It can also result from liver problems or a blocked bile duct.
Great progress has been made
Some cancers, such as thyroid and testicular, have survival rates of over 90%. Other cancers, such as pancreatic, brain and esophageal, continue to have very low survival rates.